Dogs & Ink Poisoning

By Mitch Cotter

Ink is usually not dangerous for dogs, unless consumed in excessive amounts. Often, the device containing the ink is more dangerous to your dog, if eaten.


Symptoms of illness from ink poisoning in dogs include vomiting, lethargy, loss of appetite, non-responsive behavior, difficulty breathing, loss of consciousness, diarrhea, mouth irritation, changes in gum color, staggering and seizures.

Induced Vomiting

Treatment for dog ink poisoning can be provided through induced vomiting using 3 percent hydrogen peroxide administered through a turkey baster, bulb syringe or large medicine syringe, 1 tsp. per 10 pounds of body weight. Vomiting should be induced only if recommended by a veterinarian and the animal is still conscious.


Veterinarian treatment options for an animal seriously poisoned include the use of specific antidotes, activated charcoal to lessen absorption toxins, intravenous fluids, oxygen therapy, pain medications, anti-nausea medications, blood or plasma transfusions and sedatives.


Writing ink is the type of ink most commonly consumed by dogs. According to Medline Plus, writing ink is generally nonpoisonous and large amounts must be consumed before medical attention is needed. Although the amount of ink contained in a pen is unlikely to make a dog sick, the remains of a pen consumed by a dog could cause intestinal problems.

Printer Ink

Printer ink also is usually non-toxic, unless consumed in large amounts. Like the remains of pens, a printer ink cartridge remains can also cause intestinal blockages in dogs.

Animal Poison Control Center

The Animal Poison Control Center has a 24-hour hotline at 888-426-4435 for pet owners who fear their animal has consumed something toxic. A credit card number may be required and you may be charged a consultation fee.